Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 73, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1999, 6:52 PM CDT for Morton County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 6:52 PM CDT (23:52 UTC)
- Expired
- May 22, 1999, 7:25 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:58 PM CDT | Hail 0.75 | Elkhart, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:45 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 222353 RRA SVRDDC KSC129-230025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 652 PM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 725 PM CDT * AT 651 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WILBURTON... MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILBURTON BY 700 PM ROLLA BY 720 PM IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$ RB/DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 22, 3:25 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT SAT MAY 22 1999 MAIN FORECAST PROBLEM TODAY WILL SEVER POTENTIAL OVERNIGHT WITH RESPECTS TO COLD FRONT ACROSS THE AREA AND ALONG WARM FRONT LOCATED NEAR THE EASTERN MOST CWA. APPEARS TO BE AN INTERESTING NIGHT DEVELOPING. MOST CONVECTION EARLIER AFTERNOON WAS LOCATED ALONG AND EAST OF SFC WARM FRONT JUST EAST OF CWA. PCPN FALL SHOULD REINFORCE THIS BOUNDARY SO EXPECT ONLY A SLOW EASTWARD PROGRESSION THIS EVENING. FURTHER TO THE WEST...SFC LOW DEVELOPING IN EASTERN CO WITH AN ASSOCIATED SFC TROF. LATEST VIS IMAGERY INDICATING CONVECTION RAPIDLY DEVELOPING HERE AS WELL. COLD FRONT ITSELF VIA SFC ANALYSIS WAS LOCATED OVER NORTHWEST NEBRASKA/NE COLORADO. VIS PICS INDICATING TS ALREADY AHEAD OF THIS BOUNDARY AS WELL. APPEARS LOWEST WBZ TEMPS WILL BE NEAR WARM FRONT TO OUR WESTERN CWA WITH SLIGHTLY HIGHER WBZ FURTHER WEST. EXPECT CONVECTION TO WHICH ALREADY DEVELOPED OVER SOUTHEASTERN CO TO CONTINUE TO MOVE EASTWARD. 20Z ADAP LI INDEX SHOWING -10 ACROSS MUCH OF CWA WITH CAP STRENGTH BETWEEN 1 AND 2. ALTHOUGH GOOD MOISTURE FLUX CONV AND WAA PRESENT NEAR WARM FRONT HAVE ALSO NOTICED MOIST FLUX CONV ALSO PERSISTS ACROSS EXTREME EASTERN CO AND WESTERN KS. WILL THEREFORE MENTION THE CHC OF SEVERE ACROSS THE WEST AS THESE STORMS DEVELOP AND MOVE INTO A MORE FAVORABLE REGION. WITH LOW LEVEL WIND PROFILE...LOWER WBZ AND DECENT VVELS PRECEDING COLD FRONT WILL ALSO KEEP A MENTION OF SEVERE HERE ALSO. POPS WILL NO VARY MUCH FROM CAT 80 POP OVER THE EAST TO 70 POP OVER WEST SINCE EXPECT LESS AREAL COVERAGE ACROSS THE WEST THIS EVENING. NGM/AVN WERE SIMILAR THIS MORNING WITH SFC FEATURES THE ETA APPEARING TO BE TO PROGRESSIVE WITH OUR SFC COLD FRONT LOCATED EARLIER TODAY OVER WESTERN NE. NGM/AVN ALSO APPEAR TO HAVE A SLIGHT EDGE OF UPPER LEVEL TROF MOVING ACROSS THE NORTHERN PLAINS. ALTHOUGH COLD FRONT HAS SHOWN LITTLE MOVEMENT OVER THE PAST 6 HOURS...EXPECT TO COLD AIR TO BEGIN FLOW MORE QUICKLY SOUTH ACROSS THE AREA OVERNIGHT AND SHOULD BE SOUTH OF CWA BY SUNDAY MORNING. STRONG LOW LEVEL CONVERGENCE AND WAA/MOISTURE ADVT CONTINUING AHEAD OF SYSTEM EXPECT STORMS TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY AS IT MOVES ACROSS THE CWA OVERNIGHT. SFC PRES GRADIENT WEAKENS ON SUNDAY AS PACIFIC HIGH BUILDS INTO THE INTO CENTRAL PLAINS. UPPER LEVEL NORTHWEST FLOW WILL HOWEVER CONTINUE SUNDAY INTO SUNDAY NIGHT AS UPPER LEVEL TROF MOVES EAST INTO THE OHIO VALLEY. FOR SUNDAY AND SUNDAY NIGHT...EXPECT TEMPERATURES TO BE COMPARABLE TO FRIDAY AND FRIDAY NIGHT. AS A RESULT WILL KEEP TEMPS GENERALLY IN THE 75 TO 80 DEGREE RANGE WITH WARMEST TEMPS ACROSS THE SOUTH AND WEST. ON SUNDAY NIGHT...UPPER LEVEL LOW REMAINS OVER THE SOUTHWESTERN U.S AND WILL CONTINUE TO SEND WEAK WAVES ACROSS NM/CO AND W KS. AS A RESULT EXPECT A FEW MORE CLOUDS AS SFC HIGH BUILD INTO THE AREA. WITH SFC WINDS SHIFTING TO THE SOUTHEAST AND SFC DWPT SLIGHTLY HIGHER BEHIND THIS FRONT THAN WHAT NGM INDICATES WILL THEREFORE LEAN TOWARDS SLIGHTLY WARMER TEMPS AT THIS TIME. ON MONDAY...UPPER LEVEL TROF SHIFTS EVER SO SLOWLY FURTHER EASTWARD. WEAK VORT LOBES CONTINUE TO MOVE NORTHEAST ACROSS NM/CO AND W KS. SHOULD ALSO SEE A GRAD RETURN IN MOISTURE DURING THE DAY AS SFC FLOW RETURNS TO THE SOUTHEAST. WITH DIFFLUENT FLOW ALOFT AND INCREASING INSTABILITY ALONG WITH LOW LEVEL MOISTURE ADVT...WILL MENTION CHC POPS ACROSS THE WEST. WILL LEAVE THE REMAINDER OF THE CWA PCPN FREE FOR NOW. TEMPS ON MONDAY LOOK REASONABLE. EXTENDED DISCUSSION... GENERAL TREND NOW IN MID TO LONG RANGE MODELS IS TO SPEED THE PROGRESSION OF THE 5H LOW CURRENTLY IN THE FAR SOUTHWEST U.S. ONLY THE CANADIAN IS STILL LAGGING BEHIND THIS TREND. GIVEN THIS...WILL FOLLOW VERY CLOSELY TO MRF GUIDANCE THROUGH THE PERIOD GIVEN ITS SIMILARITIES WITH THE OTHER MODELS THROUGH EARLY THURSDAY AND IT IS THE ONLY ONE WITH DETAILED GUIDANANCE PAST THAT POINT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 058/076 052/083 056 700 GCK 058/076 051/085 056 700 EHA 056/078 052/086 058 800 LBL 057/077 052/083 057 800 HYS 056/073 050/082 057 800 P28 061/078 053/084 058 720 .DDC...NONE. RB/DS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:04 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 61 min |
| May 22, 4:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 61 min |
| May 22, 5:03 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 62 min |
| May 22, 5:36 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 64 min |
| May 22, 6:23 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 62 min |
| May 22, 8:07 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| May 22, 8:14 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 66 min |
| May 22, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| May 22, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| May 22, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.